Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Kansas City, MO

May 24, 2000Cooper County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2000, 4:18 AM CDT for Cooper County, Pettis County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 4:18 AM CDT (09:18 UTC)
Expired
May 24, 2000, 5:00 AM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cooper County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2608 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KEAX 240918
SVRMCI
MOC053-159-241000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 AM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COOPER COUNTY IN CENTRAL MISSOURI
  NORTHEASTERN PETTIS COUNTY IN CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 415 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED 5 MILES EAST OF
  LONGWOOD...OR ABOUT 15 MILES NORTHEAST OF SEDALIA...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIFTON CITY AT 425 AM CDT
  NEW LEBANON AT 430 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3899 9303 3889 9322 3830 9274 3844 9248

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 24, 2:00 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 AM CDT WED MAY 24 2000

OTHER THAN TEMPS...ONLY FORECAST CHALLENGES WILL BE CONVECTIVE
POTENTIAL TODAY AND AGAIN ON THURS. FNT FM SCNTRL KS TO NWRN MO TO
CNTRL IA HAS MOVED LTL OVERNIGHT. GRIDDS INDICATE FNT TO BEGIN TO
SLIDE SE TODAY AS HIGH PRESSURE BUILDS SOUTH BEHIND NRN PLAINS
SHRTWV. FNT TO LIKELY SLIDE THROUGH MUCH OF CWA BEFORE CONVECTIVE
TEMPS REACHED THIS AFTERNOON...HOWEVER CANT RULE OUT A FEW TSTRMS
AHEAD OF FNT. WL LIKELY NOT MENTION IN ZONES DUE TO EXPECTED SPARSE
COVERAGE. OTHERWISE...STLT INDICATING EXTENSIVE MID CLD DVLPMNT IN
MODERATELY STEEP MID LVL LAPSE RATES. MAY ALSO SEE A FEW SPRINKLES
FM MID CLD DECK ACR SRN ZONES THIS AM.

DRIER AND COOLER AIR TO FILTER SOUTH LATE THIS AFTN AND TNGT WITH
FNT BECOMING STNRY IN NRN ARK TNGT...BEFORE SLOWLY RETREATING BACK
NORTH ON THUR. HAVE LTL CONFIDENCE IN SPEED AND TRACK OF SHRTWVS MVG
EAST ACR ROCKIES...HOWEVER ISENT LIFT NORTH OF WRMFNT AND WK SHRTWVS
WARRANT MAINTAINING LOW POPS FOR SRN ZONES ON THURS. POPS CHCS TO
INCREASE WITH WRMFNT LIFTING NORTH...GULF MOIST RETURN AND SHRTWV
EJECTING NE TWD CWA.

TEMPS A LTL TRICKY...ESP TNGT AND THURS GIVEN CLD CVR AND LOW DWPTS.
PREFER COOLER FAN TODAY AND COMPRIMISE BTWN WARM FAN AND COLD FWC
FOR TNGT. OTHERWISE...GUID LOOKS OK.

.EAX...NONE.

DB

In the hours before

Local storm report, May 23, 10:56 PM CDT, 5 hours 22 minutes before
ZCZC STLLSRMCI ALL

TTAA00 KMCI DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO

1056 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0945 PM    PASSAIC                   MO    1.75 INCH HAIL

05/23/00   BATES

NNNN
Local storm report, May 24, 12:17 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 AM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 PM    DREXEL                    MO   .75 INCH HAIL
05/23/00   CASS                           REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:16 PM CDTSevere Thunderstorm WarningEAXBates, Cass44 min
May 23, 9:44 PM CDTTornado WarningEAXBates31 min
May 23, 10:11 PM CDTTornado WarningEAXBates49 min
May 24, 3:39 AM CDTSevere Thunderstorm WarningEAXSaline66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.